It seems strange, then, that allergic reactions to corticosteroids actually occur—especially since these medications are used to treat allergic reactions. While severe allergic reactions to corticosteroids are extremely rare, they do in fact occur. Most allergic reactions to corticosteroids are less severe, however, and result from the topical formulations—occurring in up to 6% of people. Allergic reactions to oral or injected formulations are rarer, occurring in less than 1% of people. Causes of allergic reactions to corticosteroids may be due to IgE antibodies, or as a result of delayed-type hypersensitivity reactions caused by T-cells (a type of white blood cell).
Allergic Reactions to Topical CorticosteroidsTopical corticosteroids are frequently used for the treatment of allergic skin reactions, including atopic dermatitis, contact dermatitis (including poison oak, ivy and sumac), as well as to treat local reactions caused by insect stings and bites. Corticosteroids used as inhaled medications to control asthma and as intranasal medications to treat allergic rhinitis are also considered to be topical corticosteroids.
Allergic reactions to topical corticosteroids may be difficult to recognize, as the worsening of the underlying skin rash may not be blamed on the use of the topical corticosteroid, but rather on the worsening of the skin condition. Similarly, inhaled or intranasal corticosteroids may cause nose or lung irritation that is blamed on the worsening of allergic rhinitis or asthma. It's also possible for inhaled or intranasal corticosteroids to cause allergic rashes on the face or body as a result of corticosteroid allergy.
The diagnosis of allergic reactions to topical corticosteroids involves the use of patch testing. Commercially available tests, such as the TRUE test, can test for an allergy to common corticosteroids, such as hydrocortisone, budesonide and tixocortol, as well as provide alternatives to which the person is not allergic. Patch testing can lead to false negative results, however, simply because the anti-inflammatory effects of the corticosteroid could suppress the reaction.
Allergic Reactions to Systemic CorticosteroidsSystemic corticosteroids are taken as oral and injection forms, and while allergic reactions are rare, they may be dangerous and even life threatening. Allergic reactions to systemic corticosteroids can occur as either immediate or non-immediate reactions. Immediate reactions most often occur within 30 to 60 minutes of the medication being taken, and symptoms may include urticaria and angioedema, asthma symptoms, and anaphylaxis. Immediate reactions are most likely caused by IgE antibodies against the corticosteroid itself, or to a preservative or other additive contained within the medication. The diagnosis of allergy to systemic corticosteroids involves the use of skin testing and/or RAST testing, although negative testing should be followed by a drug challenge since it's not known how accurate the testing is.
Non-immediate allergic reactions to systemic corticosteroids are usually mild and non-life threatening, and can occur up to 24 to 48 hours after the administration of the corticosteroid. Symptoms may include urticaria or other skin rashes. Skin testing and/or patch testing can also be performed to diagnose non-immediate allergic reactions to corticosteroids, although the reading of these tests should be delayed for 1-2 days to account for the delayed nature of the reactions.
Since there may be a significant amount of cross-reactivity between corticosteroids for reactions to topical and systemic corticosteroids, testing should be performed on other corticosteroids in an attempt to find a corticosteroid that can be tolerated by the person.
Read more about the diagnosis, and treatment of drug allergy.
Torres MJ, Canto G. Hypersensitivity Reactions to Corticosteroids. Curr Opin Allergy Clin Immunol. 2010;10:273-9.
Butani L. Corticosteroid-Induced Hypersensitivity Reactions. Ann Allergy Asthma Immunol. 2002;89:439-45.
DISCLAIMER: The information contained in this site is for educational purposes only, and should not be used as a substitute for personal care by a licensed physician. Please see your physician for diagnosis and treatment of any concerning symptoms or medical condition.